Alert archive / Oklahoma / Tornado Warnings in 1998
Tornado Warning 10, NWS Norman, OK
NWS Norman, OK issued this tornado warning at May 8, 1998, 11:18 PM CDT for Washita County, Oklahoma. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- May 8, 1998, 11:18 PM CDT (04:18 UTC)
- Expired
- May 8, 1998, 11:45 PM CDT
- In force
- 27 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Washita County, OK
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 10:30 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 4.3 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2072 m above ground
- 0-6 km bulk shear
- 84 kt
- 0-1 km storm-relative helicity
- 159 m²/s²
- 0-3 km storm-relative helicity
- 181 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
747
WFUS1 KOKC 090419 RRA
TOROKC
OKC149-090445-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1118 PM CDT FRI MAY 8 1998
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A
* TORNADO WARNING FOR...
NORTHERN WASHITA COUNTY IN SOUTHWEST OKLAHOMA
* UNTIL 1145 PM CDT
* AT 1118 PM CDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING A TORNADO. THE MOST DANGEROUS PORTION OF THE
STORM WAS LOCATED 3 MILES SOUTHWEST OF FOSS...MOVING EAST AT 40
MILES PER HOUR.
* LOCATIONS IN THE WARNING INCLUDE FOSS...BURNS FLAT AND BESSIE
TORNADOES ARE ESPECIALLY DANGEROUS AT NIGHT BECAUSE THEY ARE HARD TO
SEE -- TAKE COVER NOW. IF A BASEMENT IS NOT AVAILABLE...MOVE TO AN
INTERIOR ROOM OR HALLWAY ON THE LOWEST FLOOR. LEAVE MOBILE HOMES AND
VEHICLES FOR REINFORCED SHELTER -- STAY AWAY FROM WINDOWS.
LAT...LON 3547 9929 3530 9924 3530 9888 3547 9887
WRWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 8, 3:00 PM CDT, 8 hours 18 minutes earlier.
Area forecast discussion, May 8, 3:00 PM CDT, 8 hours 18 minutes before
FPUS3 KOKC 082001 AFDOKC AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 300 PM CDT FRI MAY 8 1998 SFC LOW DEEPENING SW OF LBB EXPCTD TO COME ENE THIS EVENING AS UPR LOW MIGRATES ACROSS THE SRN ROCKIES. SVR CNVCTN ALREADY IN PROGRESS NR SFC WMFNT UNDER STG DIFL AND UVV. ACTVTY WL SPREAD ACRS MOST OF AREA THIS EVENING...WITH SUPERCELLS S AND HVY RAIN CNTL AND N. OPTED NOT TO ISSUE FLASH FLOOD WATCH OVR AREA BECAUSE OF FAIRLY HIGH FFG VALUES. UPR WV AND SFC LOW SHUD BE OVR SERN OK BY 18Z SAT...WITH PCPN ENDING W TO E OVR AREA BY MIDDAY. SOME LINGERING SHWRS PSBL INTO EARLY AFTN OVR THE E. OTRW...WNDS SHUD BE COMING AROUND TO NLY BEHIND LOW... WITH WK CAA AND LINGERING CLOUDS HOLDING TEMPS DOWN. SAT NGT INTO SUN NGT SHUD BE FAIR AS MSTR GET WIPED EWD AND SFC RDG MOVES IN. UPR RDG AXIS MOVES INTO CNTL OK BY MON MORNG...WITH LEE TROF CRANKING UP AGAIN LTR MONDAY. WL HOLD OFF ON PCPN MON AS MSTR WL TAKE A WHILE TO RETURN. PCPN CHCS RETURN TUE AND WED AS NEXT UPR SYSTEM APCHS. ..04.. GAG 55/65/48/75 +210 PNC 58/69/50/74 +410 HBR 58/72/50/80 +210 SPS 55/75/53/82 +210 OKC 59/71/51/75 +410 DUA 64/72/55/79 ++10 .OKC... OK...NONE. TX...NONE.
In the hours before
Special weather statement, May 8, 8:12 PM CDT, 3 hours 6 minutes before
OKZ004>048-050>052-TXZ083>090-090215- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 812 PM CDT FRI MAY 8 1998 ...TORNADO WATCH CONTINUES FOR PORTIONS OF NORTH TEXAS THROUGH 2 AM... A TORNADO WATCH...NUMBER 313...IS IN EFFECT FOR BAYLOR...ARCHER... WICHITA...AND CLAY COUNTIES UNTIL 2 AM. TORNADO WATCHES...NUMBER 311 AND NUMBER 310...THAT WERE IN EFFECT FOR WEST TEXAS AND PARTS OF WESTERN OKLAHOMA HAVE BEEN ALLOWED TO EXPIRE. THE POTENTIAL FOR THUNDERSTORM DEVELOPMENT WILL CONTINUE THROUGH THIS EVENING ACROSS A LARGE PART OF OKLAHOMA AND WESTERN NORTH TEXAS. STAY TUNED FOR LATER STATEMENTS AND POSSIBLE ADDITIONAL WATCHES AND WARNINGS.
Local storm report, May 8, 9:30 PM CDT, 1 hour 48 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
930 PM CDT FRI MAY 8 1998 ...CORRECTION TO TIME...
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
705 PM WESTOVER TX 65 MPH WIND GUST
05/08/98 BAYLOR
725 PM ARCHER CITY TX WIND DAMAGE
05/08/98 ARCHER STRONG WINDS DESTROYED
OLD TIN BARN AND GARAGE.
ALSO BLEW DOWN 2 CABLE
TV POLES AND LARGE TREE
ON SOUTH SIDE OF ARCHER
CITY.
745 PM WINDHURST TX 65 MPH WIND GUST
05/08/98 ARCHER
750 PM 9 SW JOY TX E60-70 MPH WIND GUSTS
05/08/98 CLAY
800 PM 5 S CARTER OK E60-70 MPH WIND GUSTS
05/08/98 BECKHAM
800 PM 1 S WILLOW OK WIND DAMAGE
05/08/98 GREER 5 POWER POLES DOWN
805 PM 12 NW LONEWOLF OK E60-70 MPH WIND GUST
05/08/98 KIOWA
830 PM SENTINEL OK WIND DAMAGE
05/08/98 WASHITA E60-70 MPH BLEW TALL WOOD
STRUCTURE DOWN ACROSS
HIGHWAY 44.
ALALocal storm report, May 8, 9:30 PM CDT, 1 hour 48 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
930 PM CDT FRI MAY 8 1998 ...CORRECTION TO TIME...
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
705 PM WESTOVER TX 65 MPH WIND GUST
05/08/98 BAYLOR
725 PM ARCHER CITY TX WIND DAMAGE
05/08/98 ARCHER STRONG WINDS DESTROYED
OLD TIN BARN AND GARAGE.
ALSO BLEW DOWN 2 CABLE
TV POLES AND LARGE TREE
ON SOUTH SIDE OF ARCHER
CITY.
745 PM WINDHURST TX 65 MPH WIND GUST
05/08/98 ARCHER
750 PM 9 SW JOY TX E60-70 MPH WIND GUSTS
05/08/98 CLAY
800 PM 5 S CARTER OK E60-70 MPH WIND GUSTS
05/08/98 BECKHAM
800 PM 1 S WILLOW OK WIND DAMAGE
05/08/98 GREER 5 POWER POLES DOWN
805 PM 12 NW LONEWOLF OK E60-70 MPH WIND GUST
05/08/98 KIOWA
830 PM SENTINEL OK WIND DAMAGE
05/08/98 WASHITA E60-70 MPH BLEW TALL WOOD
STRUCTURE DOWN ACROSS
HIGHWAY 44.
ALALocal storm report, May 8, 9:31 PM CDT, 1 hour 47 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
730 PM CDT FRI MAY 8 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
705 PM WESTOVER TX 65 MPH WIND GUST
05/08/98 BAYLOR
725 PM ARCHER CITY TX WIND DAMAGE
05/08/98 ARCHER STRONG WINDS DESTROYED
OLD TIN BARN AND GARAGE.
ALSO BLEW DOWN 2 CABLE
TV POLES AND LARGE TREE
ON SOUTH SIDE OF ARCHER
CITY.
745 PM WINDHURST TX 65 MPH WIND GUST
05/08/98 ARCHER
750 PM 9 SW JOY TX E60-70 MPH WIND GUSTS
05/08/98 CLAY
800 PM 5 S CARTER OK E60-70 MPH WIND GUSTS
05/08/98 BECKHAM
800 PM 1 S WILLOW OK WIND DAMAGE
05/08/98 GREER 5 POWER POLES DOWN
805 PM 12 NW LONEWOLF OK E60-70 MPH WIND GUST
05/08/98 KIOWA
830 PM SENTINEL OK WIND DAMAGE
05/08/98 WASHITA E60-70 MPH BLEW TALL WOOD
STRUCTURE DOWN ACROSS
HIGHWAY 44.
ALALocal storm report, May 8, 11:15 PM CDT, 3 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
1115 PM CDT FRI MAY 8 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1030 PM SAYRE OK 68 MPH WIND GUST
05/08/98 BECKHAM REPORTED BY MESONET
1041 PM SAYRE OK 0.75 INCH HAIL
05/08/98 BECKHAM
1055 PM ELK CITY OK 0.88 INCH HAIL
05/08/98 BECKHAM
1055 PM SAYRE OK 55 MPH TSTM GUST
05/08/98 BECKHAM
ALALocal storm report, May 8, 11:15 PM CDT, 3 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
1115 PM CDT FRI MAY 8 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1030 PM SAYRE OK 68 MPH WIND GUST
05/08/98 BECKHAM REPORTED BY MESONET
1041 PM SAYRE OK 0.75 INCH HAIL
05/08/98 BECKHAM
1055 PM ELK CITY OK 0.88 INCH HAIL
05/08/98 BECKHAM
1055 PM SAYRE OK 55 MPH TSTM GUST
05/08/98 BECKHAM
ALAThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 7:57 PM CDT | Severe Thunderstorm Warning | OUN | Beckham, Greer, Kiowa | 18 min |
| May 8, 7:57 PM CDT | Severe Thunderstorm Warning | OUN | Washita | 18 min |
| May 8, 8:13 PM CDT | Severe Thunderstorm Warning | OUN | Washita | 32 min |
| May 8, 10:02 PM CDT | Severe Thunderstorm Warning | OUN | Beckham | 28 min |
| May 8, 10:27 PM CDT | Severe Thunderstorm Warning | OUN | Beckham, Greer | 33 min |
| May 8, 10:59 PM CDT | Severe Thunderstorm Warning | OUN | Custer, Washita | 31 min |
| May 8, 11:31 PM CDT | Severe Thunderstorm Warning | OUN | Custer | 29 min |
| May 9, 7:10 AM CDT | Severe Thunderstorm Warning | OUN | Cleveland, Oklahoma | 35 min |
| May 9, 7:50 AM CDT | Severe Thunderstorm Warning | OUN | Lincoln, Pottawatomie | 40 min |
Nearby
Tornado Warnings in Oklahoma, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.